Alert archive / Indiana / Special Weather Statements in 2018

Special Weather Statement, NWS Indianapolis, IN

August 3, 2018Clinton County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 3, 2018, 6:09 PM EDT for Clinton County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 6:09 PM EDT (22:09 UTC)
Expired
Aug 3, 2018, 7:00 PM EDT
In force
51 min
Issued by
NWS Indianapolis, IN

County Clinton County, IN

The radar

The Indianapolis radar (KIND), 60 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS83 KIND 032209
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
609 PM EDT FRI AUG 3 2018
 
INZ030-032300-
Clinton IN-
609 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORM MOVING THROUGH...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Frankfort, moving southeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Kirklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4028 8624 4018 8624 4018 8635 4025 8643
      4033 8630
TIME...MOT...LOC 2208Z 312DEG 8KT 4024 8631 

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:06 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 3:06 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
306 PM EDT Fri Aug 3 2018

.UPDATE...
The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been
updated below.

&&

.SYNOPSIS...
Issued at 306 PM EDT Fri Aug 3 2018

A weak front could bring some isolated storms to the area into this
evening. Otherwise dry conditions can be expected this weekend.
Another front will bring chances of rain to the area Monday to
Wednesday next week. Above normal temperatures into early next week
will give way to near normal readings by mid-week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 306 PM EDT Fri Aug 3 2018

Storms had moved out of the area early this afternoon, but satellite
shows a growing cumulus field. Mesoanalysis indicates mixed layer
CAPEs above 2000 J/kg across parts of the area.

With a weak surface boundary in the neighborhood and a weak trough
aloft, feel that isolated convection cannot be ruled out most areas
this afternoon into early evening. Will keep some low PoPs most
areas this afternoon, with only eastern areas seeing chances for a
couple of hours after 00Z.

With higher dewpoints in the area tonight, the model blend's low
temperatures look reasonable.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 306 PM EDT Fri Aug 3 2018

Models are close enough that the model blend initialization
was accepted for most items.

Upper ridging will build into the area on Saturday, and this should
keep any rain at bay. The ridge breaks down some on Sunday, but it
now appears that there will be any decent forcing to trigger
convection. While an isolated storm popping up in the heat of the
day cannot absolutely be ruled out, feel that the odds are too low
to mention. Will go with a dry forecast Sunday.

The ridge continues to break down on Monday. An upper trough will
move into the upper Mississippi Valley. Some energy may move out
ahead of the trough and generate some scattered showers and storms
on Monday.

The model blend looks good for highs through the period. This means
highs around 90 this weekend with heat indices in the mid 90s.

&&

.LONG TERM /Monday Night through Friday/...
Issued at 259 PM EDT Fri Aug 3 2018

The beginning of the extended will start unsettled as a cold front
drifts through the region. Further out next week...dry and slightly
cooler weather will return before temperatures rise again by next
weekend.

Model consensus in decent agreement on bringing the cold front south
through the region Monday night into Tuesday with the greatest
chance for rain and storms expected during this timeframe. The front
will shift south of the Ohio River by Wednesday with weak high
pressure building in. This will cut the humidity levels back as a
slightly cooler airmass expands across the region with highs
primarily in the 80s.

By late next week into the weekend...the upper level trough that
briefly reasserts over the eastern part of the country will begin to
lift out with ridging returning.

&&

.AVIATION /Discussion for 03/18Z TAF Issuance/...

Issued at 1237 PM EDT Fri Aug 3 2018

VFR conditions expected through late tonight.

Partly cloudy skies expected across central Indiana as diurnal cu
builds during the afternoon. A few storms are expected, but should
remain east of any TAF sites. The diurnal cu will dissipate after
sunset leaving mostly clear skies with the possibility for another
morning of fog with best chances across the north. Any fog that
forms should dissipate by mid morning leaving clear skies. Winds
will generally be out of the south to southwest at 6-9 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....Ryan
AVIATION...White
Hazardous weather outlook, Aug 3, 4:47 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
447 PM EDT Fri Aug 3 2018

INZ021-028>031-035>049-051>057-060>065-067>072-042100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
447 PM EDT Fri Aug 3 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered showers and thunderstorms.

Hazards: Gusty winds, small hail, frequent lightning, brief
downpours.

Timing: Diminishing west to east through 1100 PM.

Discussion: A weak front will trigger a few showers and
thunderstorms into the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorms are possible for all or parts of the area from
Monday through Wednesday.

Discussion: A front along with an unstable atmosphere will lead to
chances for thunderstorms at times next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 3, 6:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
609 PM EDT FRI AUG 3 2018

INZ030-032300-
Clinton IN-
609 PM EDT FRI AUG 3 2018

...STRONG THUNDERSTORM MOVING THROUGH...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Frankfort, moving southeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Kirklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4028 8624 4018 8624 4018 8635 4025 8643
      4033 8630
TIME...MOT...LOC 2208Z 312DEG 8KT 4024 8631

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:00 PM EDTSpecial Weather StatementINDWarren60 min
Aug 2, 8:47 PM EDTSpecial Weather StatementINDTippecanoe43 min
Aug 2, 9:30 PM EDTSpecial Weather StatementINDClinton45 min

Nearby

Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.